Statistics from Altmetric.com
Cases of lymphoma and tuberculosis (TB) have been described in patients receiving tumour necrosis factor α (TNFα) inhibitors.1,2 We report a case of chronic myeloid leukaemia (CML) and TB, where molecular markers could be followed in a rheumatoid patient treated with infliximab.
A 56 year old white woman, with a 2 year history of refractory and destructive rheumatoid arthritis (RA), had been treated with methotrexate (MTX, 10 mg/week). As this was not effective, MTX was increased to 15 mg/week, and she received a total amount of about 1250 mg. Because of persistent active disease and high erythrocyte sedimentation rate (44 mm/1st h) with high platelet count at 0.6×1012/l, infliximab was combined with MTX (15 mg/week) in August 2001 at 3 mg/kg every 8 weeks.3 It should be noted that at that time TB prophylaxis before starting anti-TNFα treatment was not yet organised as it is today.
Although the disease improved, thrombocytosis, first considered as possibly related to inflammation, increased up to 1.1×1012/l in January 2002. Bone marrow aspiration demonstrated typical features of CML with the (9; 22) (q34; q11) translocation. Infliximab was stopped. After a month of treatment with hydroxycarbamide (500 mg, three times a day), the platelet count decreased to 0.5×1012/l. Hydroxycarbamide was stopped and interferon alfa (IFNα) was started in April 2002 at 8 million units a day, until August 2002. Such treatment was not well tolerated, and a weight loss of more than 10% of body weight, mild fever, and persistent bronchitis ensued, which were first thought possibly to be related to the IFNα.
In June 2002, because of cachexia and lung symptoms a chest x ray examination was carried out, which showed extensive caverns of typical TB. Some of these lesions were already evident on a film taken in 1993, strongly suggesting that the TB had been reactivated in a patient who should have received antibiotics before starting infliximab. Mycobacterium tuberculosis was grown from three consecutive sputum analyses. A four drug regimen was initiated for 2 months, followed by isoniazide and rifampicin for 4 months. Because of persistent anorexia and depression, IFNα treatment was replaced by STI 571 at 600 mg/day. At the time of writing, the patient remains in haematological remission. Joint manifestations are limited to arthralgia, treated with non-steroidal anti-inflammatory drugs.
Bcr-abl transcript was detected by reverse transcriptase-polymerase chain reaction at the time of CML diagnosis at a level of 0.5×10−2. This level decreased with myelosuppressive agents to 0.5×10−4. In addition, using RNA collected from this patient before infliximab treatment, the transcript could be detected at 0.5×10−3 before the first infusion, indicating that CML was present before infliximab treatment. Its rate of expression appeared to increase during infliximab treatment, suggesting that such treatment has an effect on clonal expansion, although the mutation was already detected before treatment was started (fig 1).
To our knowledge, this is the first description of a diagnosis of CML during infliximab treatment.4 Available data are insufficient to draw conclusions as to whether CML developed as part of the natural history of the underlying medical conditions, or whether it occurred as a complication related to a cell mediated immune defect.5
The simultaneous occurrence of TB suggests that this patient had a cell mediated immune defect because she developed TB quickly after the initiation of infliximab treatment as for the other anti-TNF related cases.2 To explore the systemic immune function, a bioassay based on the induction of IFNγ production by interleukin (IL) 12 and/or IL18 used peripheral blood mononuclear cells (PBMC) from this patient, 15 patients with RA, and 14 healthy controls.6 PBMC from this patient were collected during treatment for TB and CML (September 2002) and were stimulated or not with IL12 (1 ng/ml) and IL18 (5 ng/ml) for 7 days. In comparison with the controls, the patient showed a reduced production of IFNγ in response to IL12 and IL18, which are key factors for a Th1 response (fig 2). This in vitro finding suggests the presence of a systemic immune defect as reflected by an acute TB reactivation. In this particular patient the additional contribution of CML and its treatment has to be considered.
Screening for TB, as would be done today in this particular case, should have prevented the severe reactivation seen here. Although such a procedure has been particularly effective, the long term immunosuppressive effects of infliximab are unknown. Infliximab treatment is still too recent for a full assessment of its long term safety to be made, and post-marketing follow up is required to define its long term effect on malignancies, particularly on lymphomas and leukaemias.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.